UMEM Educational Pearls

Category: Toxicology

Title: How often do we encounter the signs and symptoms of clonidine overdose?

Keywords: adult clonidine overdose (PubMed Search)

Posted: 3/16/2017 by Hong Kim, MD, MPH (Emailed: 3/24/2017) (Updated: 1/27/2023)
Click here to contact Hong Kim, MD, MPH

Clinical signs and symptoms of clonidine overdose include CNS depression, bradycardia, and miosis. Other effects include early hypertension, followed by hypotension and respiratory depression, especially in children.

 

Although clonidine overdose in children is well described, frequency of clinical signs/symptoms in adults is not well characterized.

 

Recently, a retrospective study was performed in a hospital in Australia looking at clonidine overdose in adults.  

 

Among isolated clonidine overdose, patients experienced:

  • GCS < 15: 55%
  • GSS < 9: 5%
  • Miosis: 25%
  • Bradycardia (HR< 60): 68%
  • Median HR: 48 (IQR: 40-62)
  • Hypotension (SBP < 90 mmHg): 25%
  • Median LOS: 21 hr (IQR: 11 – 27 hr)
  • Intensive care: 23%
  • No deaths

Bottom line:

  1. The most common symtom of clonidicine overdose was bradycardia
  2. Clonidine overdose results in non-life threatening but prolonged clinical effect in adult.

References

Isbister GK et al. Adult clonidine overdose: prolonged bradycarida and central nervous system depression, but not severe toxicity. Clin Toxicol 2017;55:187-192.